Forum

Plegridy Epi pen and injection site reactions

Hi, Was just wondering if anyone can give me advice. I was diagnosed 8.months ago and been on plegrid for 6 months which is done with epipen. It hurts. I take it out off fridge in plenty of time and put under my arm to warm it up. I do back of my arms and back of legs where there’s more fat! While I’m waiting for the clicks it hurts. A day later I get injection site reaction where big red/pink mark cokes up and is itchy. I’m using allegy tablets for that. Lasts for about 2 weeks and then turns into a bruise of some kind that can last 6 to 8 weeks. Which is why I have to rotate. I have a very low pain threshold so dread when it’s time to do it. I’ve tried using ice packs before. Are there any other tips anyone can give me so it doesn’t hurt as much or to reduce the injection site reactions ?

hi sharry

i was on copaxone for 6 years before switching to tecfidera.

the reason i switched was my injection sites were a dreadful mess.

i saw the nurse at my gp’s surgery and she said that my skin was extremely dry .

she prescribed double base gel.

the point is that the needles went in much more easily if my skin wasn’t too dry.

is plegridy a sub-cutaneous injection or intra-muscle?

i tried warm pads and cool pads.

let your ms nurse know about your injection sites.

if they are really bad, you may be offered one of the tablets

carole x

Hi carole Its sub-cutaneous. I have mentioned it to the MS nurse but she said sometimes they never disappear. And as not bleeding or skin breaking they seem fine the way it is. Consultant is happy with what I’m on and no advice came about the pain with the injection. I’ll try the heat pad and moisturise more. Thanks so much for replying x

1 Like

good luck sharry

at least your body will be smooth and soft as a baby’s bum!

carole x

I was on it for six months. The marks only fade a little. Mine turned slightly brown but were always noticeable.

I chose to come off it as the low mood/depression became unbearable to live with after the first two months. My Neuro asked me to stick with it for a fair trial. I am now on Tecfidera for the last nine months.

if you are not happy with your DMD, ask to be switched.

tecfidera is so easy compared with injections.

carole x

Hi Sharry,

I have been on Plegridy since Feb this year, (diagnosed RRMS in June 2015). Here’s my regime which I hope may help you:

I take mine out of the fridge the night before so it get to normal room temperature. When the training nurse came out to supervise my first injection, he told me to only use my tummy and front of thighs as sites, as the layer of fat in those areas is ‘better’. He said the upper arms were the sites that caused many patients the most difficulty and were the most difficult areas to get just right. He also mentioned that wiping the skin with an anti-bac wipe just before injecting was un-necessary so long as the skin was clean and dry. The wipes caused really bad stinging.

After the injection I usually get a tiny bead of blood, if you do too just press the area with a bit of cotton wool but don’t cover it with a plaster as this may keep the area moist and it needs to be dry.

My injection site reactions come up about four days after the injection - red patches and really itchy. They only fade after ten weeks.

I think injecting into your tummy is quite scary but I would encourage you to try - for me it is completely painless, has the smallest reaction and the patches fade after a couple of weeks.

I agree with the dry skin comments - try to find a light moisturiser to keep the skin soft, but don’t apply it for a day or two before your injection.

Hope that helps. Speak to your MS nurse and ask her/his advice too.

x

I’ve been on Plegridy for 12 months and inject only stomach and thighs. Have worse injection site reactions on my thighs, which itch and redness fades to brownish looking bruise after 4 to 5 weeks but doesn’t fade completely. Couldn’t wear a pair of shorts or swimsuit now as I’m very self conscious of them. Hardly any lasting site reaction on my stomach.